High doses of dextromethorphan induced shock and convulsions in a 19-year-old female: A case report
Related Experiment Video
Updated: Jul 25, 2025

High-throughput and Comprehensive Drug Surveillance Using Multisegment Injection-Capillary Electrophoresis-Mass Spectrometry
Published on: April 23, 2019
Shintaro Shimozawa1, Daisuke Usuda2, Toru Sasaki3
1Department of Emergency and Critical Care Medicine, Juntendo University Nerima Hospital, Nerima-city 177-8521, Tokyo, Japan. shin46260707@gmail.com.
Background:
Dextromethorphan is a prevalent antitussive agent that can be easily obtained as an over-the-counter medication. There has been a growing number of reported cases of toxicity in recent years. Generally, there are numerous instances of mild symptoms, with only a limited number of reports of severe cases necessitating intensive care. We presented the case of a female who ingested 111 tablets of dextromethorphan, leading to shock and convulsions and requiring intensive care that ultimately saved her life.
Case Summary:
A 19-year-old female was admitted to our hospital via ambulance, having overdosed on 111 tablets of dextromethorphan (15 mg) obtained through an online importer in a suicide attempt. The patient had a history of drug abuse and multiple self-inflicted injuries. At the time of admission, she exhibited symptoms of shock and altered consciousness. However, upon arrival at the hospital, the patient experienced recurrent generalized clonic convulsions and status epilepticus, necessitating tracheal intubation. The convulsions were determined to have been caused by decreased cerebral perfusion pressure secondary to shock, and noradrenaline was administered as a vasopressor. Gastric lavage and activated charcoal were also administered after intubation. Through systemic management in the intensive care unit, the patient's condition stabilized, and the need for vasopressors ceased. The patient regained consciousness and was extubated. The patient was subsequently transferred to a psychiatric facility, as suicidal ideation persisted.
Conclusion:
We report the first case of shock caused by an overdose of dextromethorphan.
More Related Videos
11:14Rapid High-throughput Species Identification of Botanical Material Using Direct Analysis in Real Time High Resolution Mass Spectrometry
Published on: October 2, 2016
08:28Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
Related Concept Videos
Electroconvulsive Therapy
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Factors Affecting Drug Response: Overview
Drug Abuse and Addiction: Pharmacological Phenomena
Depressants
Alcohol is a common depressant that can induce a sense of relaxation and reduced inhibition at low doses. Contrary to its occasional...
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...